Alert archive / South Carolina / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 59, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 18, 2021, 8:31 PM EDT for 6 counties in South Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2021, 8:31 PM EDT (00:31 UTC)
- Expired
- Jul 18, 2021, 9:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Aiken County, SC, Barnwell County, SC, Edgefield County, SC, Lexington County, SC, Orangeburg County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 36 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 8:35 PM EDT | TSTM WND DMG | 1 S Aiken, SC | SC HIGHWAY PATROL REPORTS TREE IN ROADWAY AT SILVER BLUFF ROAD AND SC-302. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 770 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 875 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
502
WUUS52 KCAE 190031
SVRCAE
SCC003-011-037-063-075-081-190115-
/O.NEW.KCAE.SV.W.0059.210719T0031Z-210719T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
831 PM EDT Sun Jul 18 2021
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Edgefield County in central South Carolina...
Barnwell County in central South Carolina...
Lexington County in central South Carolina...
Aiken County in central South Carolina...
Saluda County in central South Carolina...
Northwestern Orangeburg County in central South Carolina...
* Until 915 PM EDT.
* At 831 PM EDT, severe thunderstorms were located along a line
extending from near Graniteville to near Barnwell, moving northeast
at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Aiken, North Augusta, Lexington, Batesburg-Leesville, Barnwell,
Aiken Mall, Red Bank, Clearwater, Belvedere, Edgefield, Saluda,
Williston, Blackville, Johnston, New Ellenton, Gaston, Ridge
Spring, Edgefield County Airport, Citizens Park and Barnwell State
Park.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 4 and 54.
Interstate 520 in South Carolina between mile markers 20 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3340 8185 3379 8215 3385 8213 3413 8163
3407 8150 3408 8139 3381 8104 3375 8106
3378 8101 3374 8096 3371 8104 3364 8098
3363 8096 3364 8094 3361 8094 3361 8085
3339 8112 3344 8122 3331 8122 3313 8144
TIME...MOT...LOC 0031Z 219DEG 33KT 3362 8188 3326 8142
HAIL...<.75IN
WIND...60MPH
$$
CJR1 follow-up statement
084
WWUS52 KCAE 190109
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
909 PM EDT Sun Jul 18 2021
SCC011-190116-
/O.CAN.KCAE.SV.W.0059.000000T0000Z-210719T0115Z/
Barnwell SC-
909 PM EDT Sun Jul 18 2021
...THE SEVERE THUNDERSTORM WARNING FOR BARNWELL COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3413 8163 3407 8150 3408 8139 3381 8104
3375 8106 3375 8104 3378 8101 3374 8096
3371 8104 3365 8102 3350 8130 3348 8136
3349 8138 3345 8146 3369 8194 3384 8203
TIME...MOT...LOC 0106Z 211DEG 27KT 3386 8165 3353 8128
$$
SCC003-037-063-075-081-190115-
/O.CON.KCAE.SV.W.0059.000000T0000Z-210719T0115Z/
Edgefield SC-Lexington SC-Aiken SC-Saluda SC-Orangeburg SC-
909 PM EDT Sun Jul 18 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR CENTRAL EDGEFIELD...LEXINGTON...NORTHERN AIKEN...SALUDA AND
NORTHWESTERN ORANGEBURG COUNTIES...
At 906 PM EDT, severe thunderstorms were located along a line
extending from Ridge Spring to 11 miles north of Blackville, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Aiken, Lexington, Batesburg-Leesville, Red Bank, Edgefield, Saluda,
Johnston, Gaston, Ridge Spring, Edgefield County Airport, Saluda
County Airport, Aiken Municipal Airport, Aiken State Park, Swansea,
Wagener, North, Pelion, Gilbert, Summit and Salley.
This includes Interstate 20 in South Carolina between mile markers 14
and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3413 8163 3407 8150 3408 8139 3381 8104
3375 8106 3375 8104 3378 8101 3374 8096
3371 8104 3365 8102 3350 8130 3348 8136
3349 8138 3345 8146 3369 8194 3384 8203
TIME...MOT...LOC 0106Z 211DEG 27KT 3386 8165 3353 8128
HAIL...<.75IN
WIND...60MPH
$$
CJRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 5:50 PM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 18, 5:50 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Columbia SC 550 PM EDT Sun Jul 18 2021 .SYNOPSIS... A weak surface front will move into our area and provide increased chances of showers and thunderstorms through Tuesday. Drier air is expected to filter into the region for the latter half of the week, providing lower chances for rain and near normal temperatures. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... 530pm Update: The primary batch of thunderstorms has moved to the east of the FA. Behind it, a weak band of thunderstorms has developed along the residual outflow boundary. This band is expected to remain fairly isolated and push through Saluda, Lexington, and Newberry counties in the next few hours. Hi-res guidance is fairly bullish on re-development later this evening as moisture advection continues over the fairly stabilized airmass in the wake of this afternoon's thunderstorm complex. Mesoanalysis still shows CAPE values over 2000 J/kg in the CSRA with PWATs around 2 inches. So with the southwesterly flow and some lingering boundaries, portions of the CSRA will remain fairly conducive for additional convection into the evening. However, dropped PoPs slightly for later evening for our eastern counties since given the widespread cloud cover. The front to our north will stall along the Carolinas later tonight, which will allow for some showers and scattered thunderstorms late overnight. Mean hi-res models show the majority of precip will be along our northwest counties but will become more widespread by sunrise. Lows in the low 70s. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... An upper low over the northern states will lift northeast on MOnday leaving an elongated trough through the Appalachians into the lower MS Valley. Models indicate a cut-off low developing over the Deep South. A deep southwest flow will continue to pump significant moisture across the area with PWATs around 2 inches. Meanwhile a surface cold front will push into the Carolinas from the north which combined with shortwaves moving through the area will support convection much of the day. Any convection will have high rain rates but should be fairly progressive. Training storms will be a concern as flash flooding will be the main threat for Monday, mainly in urban and low-lying areas. Expect convection to linger into the overnight. Similar conditions expected for Tuesday with the cold front draped over the area. Showers and and thunderstorms once again expected with PWATs 2.0+ inches. A slightly higher flash flood threat will be possible, depending on antecedent conditions from Monday. Cloud cover and precipitation will keep highs in the low to mid 80s with lows in the upper 60s and low 70s both days. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Mean upper trough will reside over the eastern states through the weekend. Global models (with ensemble member support) depict a cut- off low over the lower MS Valley drifting west into TX. Deep west- southwest flow across the region Wednesday. Short wave rounding the base of the upper trough will combine with moderate instability and pwats around 1.7 to 1.8 inches to keep scattered to numerous showers/tstms in the forecast. Even with the front becoming diffuse by midweek, there will be at least scattered diurnal convection through next weekend. Northwest flow aloft takes over Thursday, decreasing precip chances. Expect temperatures to rebound in the long term with highs in the low to mid 90s and lows in the low 70s. && .AVIATION /22Z SUNDAY THROUGH FRIDAY/... Mainly VFR through early afternoon. Better chances of convection later today, which may extend into late tonight and early tomorrow morning. Increased moisture will cause some ceiling and visibility restrictions towards the end of the period. Moisture continues to increase across the area with a shortwave kicking up showers and thunderstorms. Coverage will become widespread later this afternoon/evening. Some storms may be heavy which will impact visibility. Have a tempo group through the time period of greatest convection, however chances of thunderstorms will last into the morning with coverage diminishing after midnight. Winds will become light and variable overnight. Models are in good agreement of some MVFR/IFR ceilings moving in from the north overnight, with greatest chances at the Columbia and Orangeburg terminals. Some fog possible at prone Augusta. EXTENDED AVIATION OUTLOOK...Restrictions possible each day within thunderstorms and early morning stratus/fog. Restrictions may become more widespread through Tuesday as a cold front moves into the area. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, Jul 18, 4:05 AM EDT, 16 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 405 AM EDT Sun Jul 18 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-190815- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 405 AM EDT Sun Jul 18 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Showers and thunderstorms developing today which may become more widespread. Periods of heavy rain the main threat with an isolated damaging wind gust in the eastern forecast area. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Widespread coverage of showers and thunderstorms Monday through Tuesday producing heavy rain with localized flash flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 18, 2:35 PM EDT, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Columbia SC
235 PM EDT Sun Jul 18 2021
SCZ028-031-037-038-135>137-181900-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
Clarendon SC-Richland SC-Sumter SC-Northwestern Orangeburg SC-
235 PM EDT Sun Jul 18 2021
...Strong Thunderstorms Will Impact Portions of eastern Central
Orangeburg...Southeastern Orangeburg...Calhoun...southwestern
Clarendon...southeastern Richland...southwestern Sumter and
northeastern Northwestern Orangeburg Counties Until 300 PM EDT....
...Boaters on Lake Marion Should Seek Safe Harbor...
At 234 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Edisto Gardens, or over Orangeburg, moving
northeast at 20 mph.
HAZARD...gusty winds 40 to 50 mph, excessive cloud to ground
lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately. Localized, minor
flooding of low lying and poor drainage areas is also
possible.
Some locations in the path of this storm include...
Orangeburg, Brookdale, St. Matthews, Bowman, Elloree, Santee State
Park, Claflin College, South Carolina State University, Orangeburg
County Airport, Edisto Gardens, Santee, Cameron, Eutawville,
Rowesville, Vance, Poplar Creek Landing, Rimini, Fort Motte,
Stumphole Landing and Prince of Orange Mall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
&&
This includes the following highways...
Interstate 26 between mile markers 132 and 169.
Interstate 95 between mile markers 85 and 106.
LAT...LON 3323 8072 3368 8109 3385 8065 3344 8025
TIME...MOT...LOC 1834Z 246DEG 16KT 3348 8086
LMSpecial weather statement, Jul 18, 3:24 PM EDT, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Columbia SC
324 PM EDT Sun Jul 18 2021
SCZ027-028-182015-
Lexington SC-Richland SC-
324 PM EDT Sun Jul 18 2021
...Strong Thunderstorms Will Impact Portions of east central
Lexington and central Richland Counties Until 415 PM EDT....
At 324 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over West Columbia Riverwalk, or over Columbia.
This storm was nearly stationary.
HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
cloud to ground lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of this storm include...
Columbia, West Columbia, Cayce, Irmo, Forest Acres, Springdale, St.
Andrews, McEntire Air Base, Dentsville, Oak Grove, Pine Ridge,
Arcadia Lakes, Hopkins, Villages at Sandhill, Columbia International
University, Horrel Hill, Killian, Riverbanks Zoo, Woodfield and
Sesquicentennial State Park.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 60 and 82.
Interstate 26 between mile markers 105 and 118.
Interstate 77 between mile markers 0 and 25.
LAT...LON 3383 8091 3383 8093 3385 8096 3385 8099
3386 8100 3388 8100 3388 8103 3403 8120
3421 8094 3400 8066
TIME...MOT...LOC 1924Z 233DEG 4KT 3400 8105
CJRSpecial weather statement, Jul 18, 3:39 PM EDT, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Columbia SC
339 PM EDT Sun Jul 18 2021
SCZ038-182015-
Clarendon SC-
339 PM EDT Sun Jul 18 2021
...Strong Thunderstorms Will Impact Portions of northeastern
Clarendon County Until 415 PM EDT....
At 339 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Alcolu, or near Manning, moving northeast at
40 mph.
HAZARD...strong winds 45 to 55 mph and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Localized minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Manning, Alcolu, Turbeville and Gable.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
This includes Interstate 95 between mile markers 120 and 133.
LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
3367 8001 3361 8012 3377 8030 3394 7999
3394 7997 3390 7996 3388 7994 3389 7988
TIME...MOT...LOC 1939Z 234DEG 34KT 3373 8011Local storm report, Jul 18, 3:57 PM EDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
357 PM EDT SUN JUL 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG 7 NNE MANNING 33.79N 80.17W
07/18/2021 CLARENDON SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTED A DOWNED TREE
BLOCKING PORTIONS OF I-95 AT MILE MARKER
126.5. DOWNED TREE CONFIRMED VIA DOT HIGHWAY
CAMERA. TIME ESTIMATED BY RADAR.
&&
MG/SLThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:57 PM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield | 2 hr |
| Jul 18, 9:14 PM EDT | Special Weather Statement | CAE | Lexington | 31 min |
| Jul 19, 2:18 PM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield | 57 min |
| Jul 19, 4:30 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 60 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.